Previous issue ·  Next issue ·  Most recent issue in the archive · All issues in the archive   

Journal of Operator Theory

Volume 85, Issue 1, Winter 2021  pp. 183-215.

A note on the free and cyclic differential calculus

Authors: Tobias Mai (1), Roland Speicher (2)
Author institution: (1) Saarland University, Department of Mathematics, D-66123 Saarbruecken, Germany
(2) Saarland University, Department of Mathematics, D-66123 Saarbruecken, Germany

Summary: In 2000, Voiculescu proved an algebraic characterization of cyclic gradients of noncommutative polynomials. We extend this remarkable result in two different directions: first, we obtain an analogous characterization of free gradients; second, we lift both of these results to Voiculescu's fundamental framework of multivariable generalized difference quotient rings. For that purpose, we develop the concept of divergence operators, for both free and cyclic gradients, and study the associated (weak) grading and cyclic symmetrization operators, respectively. On the one hand, this puts a new complexion on the initial polynomial case, and on the other hand, it provides a uniform framework within which also other examples, such as a discrete version of the It\^o stochastic integral, can be treated.

Keywords: noncommutative derivative, cyclic derivative, Poincar\'e lemma, multivariable generalized difference quotient rings, divergence, noncommutative polynomials

Contents    Full-Text PDF